Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 80, NWS Bismarck, ND

June 14, 2018Bottineau County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2018, 7:01 PM CDT for Bottineau County, North Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2018, 7:01 PM CDT (00:01 UTC)
Expired
Jun 14, 2018, 8:00 PM CDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Bottineau County, ND

The radar

The Minot AFB radar (KMBX), 54 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 7:40 PM CDTHAIL 16 S Westhope, NDTIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 3:40 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.0 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2531 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1747 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

905 
WUUS53 KBIS 150001
SVRBIS
NDC009-150100-
/O.NEW.KBIS.SV.W.0080.180615T0001Z-180615T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
701 PM CDT THU JUN 14 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northwestern Bottineau County in north central North Dakota...

* Until 800 PM CDT.

* At 701 PM CDT, a severe thunderstorm was located 6 miles north of
  Mohall, moving east at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Westhope around 740 PM CDT.

Other locations impacted by this severe thunderstorm include Landa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Bismarck.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
North Dakota.

LAT...LON 4874 10089 4877 10149 4900 10149 4900 10089
TIME...MOT...LOC 0001Z 274DEG 29KT 4885 10152 

HAIL...1.50IN
WIND...60MPH
 
$$

HOLLAN/CJS
2 follow-up statements
282 
WWUS53 KBIS 150021
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
721 PM CDT THU JUN 14 2018

NDC009-150100-
/O.CON.KBIS.SV.W.0080.000000T0000Z-180615T0100Z/
Bottineau ND-
721 PM CDT THU JUN 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN BOTTINEAU COUNTY...

At 720 PM CDT, a severe thunderstorm was located 9 miles south of
Antler, or 11 miles northeast of Mohall, moving east at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Westhope around 740 PM CDT.

Other locations impacted by this severe thunderstorm include Landa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Bismarck.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
North Dakota.

LAT...LON 4874 10089 4877 10146 4900 10134 4900 10089
TIME...MOT...LOC 0020Z 274DEG 29KT 4884 10128 

HAIL...1.75IN
WIND...60MPH
 
$$

HOLLAN/CJS
430 
WWUS53 KBIS 150037
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
737 PM CDT THU JUN 14 2018

NDC009-150100-
/O.CON.KBIS.SV.W.0080.000000T0000Z-180615T0100Z/
Bottineau ND-
737 PM CDT THU JUN 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN BOTTINEAU COUNTY...

At 737 PM CDT, a severe thunderstorm was located 5 miles southwest of
Westhope, or 20 miles east of Mohall, moving east at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Westhope around 740 PM CDT.

Other locations impacted by this severe thunderstorm include Landa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Bismarck.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
North Dakota.

LAT...LON 4876 10126 4900 10120 4900 10089 4874 10089
TIME...MOT...LOC 0037Z 274DEG 29KT 4883 10107 

HAIL...1.75IN
WIND...60MPH
 
$$

HOLLAN/CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:54 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 14, 3:54 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
354 PM CDT Thu Jun 14 2018

.SHORT TERM...(This evening through Friday)
Issued at 346 PM CDT Thu Jun 14 2018

A tornado watch has been issued for northwest and north central
North Dakota until 11 pm CDT.

A severe thunderstorm watch has been issued for most of southwest
and south central North Dakota until 11 pm CDT.

Short term forecast highlights center around a moderate and enhanced
risk of severe weather across western and central North Dakota
beginning this afternoon. The storm prediction center had upgraded
the severe threat across northern North Dakota into the moderate
risk for severe storms. Large hail, damaging winds, and locally
heavy rain will be the main threat with a non-zero tornado risk,
especially across our north.

This afternoon, an upper level low/trough was located over
Alberta/Saskatchewan/western Montana with several upper level
shortwave impulses moving northeast across Montana, south central
Canada, and into northwestern North Dakota. At the surface, a cold
front extended from southeastern Saskatchewan across the northwest
corner of North Dakota into eastern Montana. Ahead of the cold front
was a surface trough, separating 60sF dewpoints to the east with
40s/50s dewpoints to the west. While a mid-level h700 thermal cap
remains in place across central and eastern ND, west and north of
the surface cold front the thermal cap weakens. This is why
thunderstorms developed this morning and continued into this
afternoon along and northwest of the cold front. The storms moved
east across the northern tier of counties, the storm's dynamics
overcoming any mid-level capping mentioned previously.

Regarding the severe threat this afternoon/evening...a potent EML
has become established over the northern plains. PWAT values
increasing to 1.25-1.5 inches across north-central and eastern ND
will create a threat for heavy rainfall in areas that do see
convection through the evening hours.

Latest thinking is that convection is most likely to continue across
northwestern North Dakota where the cap has eroded near the
overspreading height falls and mid-level cooling.
The models continue to depict the environment over western and
central North Dakota consisting of MLCAPE values exceeding 2000-2500
J/kg and 55 kts of effective bulk shear. This environment will
support supercells with large hail and damaging wind gusts. A non-
zero tornado risk will also be associated with supercells along our
far north where increased southeasterly surface winds enhance sfc-1
km SRH values.

The coverage of convective initiation and discrete storms further
south remains less confident due to the increased influence of the
capping inversion ahead of the surface trough and cold front.
Convection will be more likely along the advancing surface trough
and cold frontal axis through the evening, especially along our
south-central to southeast, where storm mode becomes linear and
transitions to a mostly damaging wind threat.

By daybreak Friday, the surface cold front should be in the Red
River Valley, with drier air moving in behind it. Friday should be a
dry day across our area.

.LONG TERM...(Friday night through Thursday)
Issued at 346 PM CDT Thu Jun 14 2018

The long term period is highlighted by several chances for
precipitation and thunderstorms Friday night through Sunday night,
especially across southwest and south central North Dakota
southeast. The large upper level trough remains over the Pacific
Northwest and northern US Rockies through the weekend, then begins
to cutoff over Nevada/Idaho, essentially cutting off the stream of
upper level impulses streaming northeast towards North Dakota.

Southwest flow aloft continues through the weekend with multiple
impulses bringing showers and thunderstorms across our area. The
severe threat will be mostly contained further south of our area,
outside of the occasional storm threat in our far southeast counties
where instability may redevelop. High temperatures should be mainly
in the 65F to 75F range Saturday and Sunday through this active
weekend period. The possibility for continued rainfall seems to be
favoring our south and east through the weekend.

Upper level ridging builds early next week as the aforementioned
western low cuts off. Chances for precipitation remain uncertain
next week, though not completely unlikely in times where impulses
ride over the ridge aloft. A slow warming trend ensues with highs
reaching the upper 70s and lower 80s by Wednesday, and low to mid
80s on Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 350 PM CDT Thu Jun 14 2018

Afternoon thunderstorm will continue in the northwest with
impacts possible for KMOT and KISN. Thunderstorms will likely
form across a warm front located across western North Dakota by
this evening. Thunderstorms are expected to develop over
southwestern and south central North Dakota with time late this
afternoon and evening. Uncertainty in exact timing remains so
VCTS was carried over at TAF sites for the evening hours.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JV
LONG TERM...JV
AVIATION...AE/NC
Hazardous weather outlook, Jun 14, 4:06 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
406 PM CDT Thu Jun 14 2018

NDZ031-032-040-152115-
Golden Valley-Billings-Slope-
306 PM MDT Thu Jun 14 2018

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are forecast to fire in this area late this
afternoon and not become severe until they push to the east. In
Golden Valley, Billings, and Slope counties the main threats will
be hail up to the size of nickels and winds as high as 50 mph,
just under severe limits. Severe weather is expected farther
north, and east.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are forecast through the weekend, however, the
severe weather threat will be low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed as the severe
weather should be just to the east.

NDZ023-025-033>037-041>048-050-051-152115-
Wells-Foster-Stark-Morton-Burleigh-Kidder-Stutsman-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
406 PM CDT Thu Jun 14 2018 /306 PM MDT Thu Jun 14 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are forecast for this evening and tonight.
The main threats will be damaging wind with a secondary threat of
large hail. Slow moving storms will put down very heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are forecast through the weekend, however, the
severe weather threat will be low.

.SPOTTER INFORMATION STATEMENT...

Spotters are activated. Call reports in to the National Weather
Service in Bismarck on the spotter reporting number. Reports can
also be posted to our web page reporting form. Report any hail,
winds 40 mph or higher, funnel clouds, tornadoes, and rain
amounts. Report storm features like wall clouds and shelf clouds.

NDZ001>005-009>013-017>022-152115-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-
406 PM CDT Thu Jun 14 2018 /306 PM MDT Thu Jun 14 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are forecast for this evening and tonight.
The main threats will be very large hail, damaging winds as high
as 80 mph, and tornadoes. A significant tornado is possible. Slow
moving storms will put down torrential rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are forecast through the weekend, however, the
severe weather threat will be low.

.SPOTTER INFORMATION STATEMENT...

Spotters are activated. Call reports in to the National Weather
Service in Bismarck on the spotter reporting number. Reports can
also be posted to our web page reporting form. Report any hail,
winds 40 mph or higher, funnel clouds, tornadoes, and rain
amounts. Report storm features like wall clouds and shelf clouds.

Martin/King

In the hours before

Local storm report, Jun 14, 4:42 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
442 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             5 N CROSBY              48.99N 103.30W
06/14/2018  E0.88 INCH       DIVIDE             ND   PUBLIC

            PENNY AND NICKEL SIZED HAIL. WORST OF THE
            STORM WAS NORTH ACROSS THE CANADIAN BORDER.

&&

JV
Local storm report, Jun 14, 5:15 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
515 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             2 NE MYLO               48.66N 99.59W
06/14/2018  M1.00 INCH       ROLETTE            ND   PUBLIC

            HAIL LASTED 15 TO 20 MINUTES. 1.78 INCHES OF
            RAIN WITHIN 1 HOUR. ARB OBSERVER.

&&

JV
Local storm report, Jun 14, 5:32 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
532 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             PORTAL                  49.00N 102.55W
06/14/2018  E2.75 INCH       BURKE              ND   FIRE DEPT/RESCUE

            LASTED ABOUT 3 MINUTES. WINDOW DAMAGE IN
            TOWN. THE DURATION OF THE HAIL EVENT WAS 3
            MINUTES.

&&
Local storm report, Jun 14, 5:57 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
557 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             6 SE REGENT             46.36N 102.47W
06/14/2018  M0.88 INCH       HETTINGER          ND   STORM CHASER

&&

JP MARTIN
Local storm report, Jun 14, 6:10 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
610 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             9 E NORTHGATE           48.97N 102.07W
06/14/2018  E1.25 INCH       BURKE              ND   PUBLIC

            HALF DOLLAR SIZE HAIL. MPING REPORT.

&&

CJS/MH
Local storm report, Jun 14, 6:21 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             4 S MYLO                48.58N 99.62W
06/14/2018  E2.00 INCH       ROLETTE            ND   PUBLIC

&&

KING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:12 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger63 min
Jun 14, 7:40 PM CDTSevere Thunderstorm WarningBISMountrail, Ward65 min
Jun 14, 7:44 PM CDTSevere Thunderstorm WarningBISBottineau61 min
Jun 14, 8:11 PM CDTSevere Thunderstorm WarningBISRolette64 min
Jun 14, 8:27 PM CDTSevere Thunderstorm WarningBISDunn, Mercer63 min
Jun 14, 8:43 PM CDTSevere Thunderstorm WarningBISBottineau, Pierce, Rolette62 min
Jun 14, 9:04 PM CDTSevere Thunderstorm WarningBISWard56 min
Jun 14, 9:23 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mountrail67 min
Jun 14, 9:24 PM CDTSevere Thunderstorm WarningBISEmmons38 min
Jun 14, 9:34 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer18 min
Jun 14, 9:44 PM CDTSevere Thunderstorm WarningBISPierce, Rolette33 min
Jun 14, 9:59 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward61 min
Jun 14, 10:26 PM CDTSpecial Weather StatementBISMcIntosh34 min
Jun 14, 10:27 PM CDTAreal Flood AdvisoryBISWard3 hr
Jun 14, 10:41 PM CDTSevere Thunderstorm WarningBISPierce37 min
Jun 14, 11:37 PM CDTSpecial Weather StatementBISDickey23 min
Jun 15, 12:00 AM CDTSpecial Weather StatementBISDickey30 min
Jun 15, 12:29 AM CDTSpecial Weather StatementBISDickey31 min
Jun 15, 2:01 AM CDTSpecial Weather StatementBISSioux29 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.